[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 50.16.5.192. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 1992

Short-term Use of Carbonic Anhydrase Inhibitors and Hematologic Side Effects

Author Affiliations

Portland, Ore

Arch Ophthalmol. 1992;110(4):446-447. doi:10.1001/archopht.1992.01080160024004
Abstract

To the Editor.  —Currently, the question most commonly asked of the National Registry of Drug-Induced Ocular Side Effects (Casey Eye Institute, Oregon Health Sciences University, Portland), is "Can short-term use of carbonic anhydrase inhibitors cause hematologic reactions?" This increased interest is, for the most part, brought on by the recent study suggesting a strong association between carbonic anhydrase inhibitors and aplastic anemia.1 The carbonic anhydrase inhibitors acetazolamide (Diamox), methazolamide (Neptazane), and dichlorphenamide (Daranide) have for decades been the mainstays for treating glaucoma that is not controlled by topical ocular medication. In recent years, there has been a substantial increase in use of carbonic anhydrase inhibitors, in large part for the control of transient intraocular pressure elevation following laser treatment or cataract surgery. Sulfonamides are among the most commonly reported classes of drugs for inducing hematologic disorders.2 Carbonic anhydrase inhibitors belong to the sulfonamide family and are among the

First Page Preview View Large
First page PDF preview
First page PDF preview
×